Tuesday, October 19, 2010

EEG results...

We met with the neurologist the morning following the hookup. It is the hospital's procedure to go over the findings and to be sure we got all the data we need before they disconnect. Of course we did, since she has these "movements" every single day. Usually, she has several of these episodes in a 24 hour period.


There was no consistency in the EEG pattern with these movements. But, they believe the movements look like seizures so they believe they are seizures. They believe that the scalp EEG is not able to pick them up. In the remaining tissue in her left hemisphere, she continues to have intermittent spiking when she is awake and frequent spiking when she is sleeping.


She is currently on Dilantin and Depakote. It is a good combination to be on coming out of surgery because they work through different channels in the brain. But the Dilantin speeds up the metabolism of Depakote, so we were never able to get her Depakote level to a therapeutic dose. With each relapse, we increased the Depakote which would temporarily solve the problem. So we are taking a different approach this time. We are weaning the Dilantin in hopes that it will increase her Depakote level and stop the seizures.


We are currently weaning Dilantin with no relief in seizures. In fact, they are more intense. I now have no doubt...they are definitely seizures and they are getting worse. I am not sure what to do. Either her brain needs the Dilantin -or- she is having withdrawal seizures that will eventually stabilize. In the past, EVERY SINGLE TIME we have weaned an anti-epileptic drug (AED), she had withdrawal seizures. Even if the drug did NOTHING to stop the seizures she was currently having.


So, we will play the "wait and see" game and hope the past holds true. I really do not want to add another AED. Dr. Chugani suggested Vimpat. That is one she has never tried so it's time to do my research.

14 comments:

happy's mommy said...

Ugh. I hate this. I hate that you're seeing seizures. I hate that you have to go through the weaning second guessing game. Again. I hate that nothing is clear. And the clear patches are as clear as mud. :(

I'm sure you've already thought of this. But can you wait a week or so between decreases to try and narrow it down to withdrawl seizures or not?

...d

lisa said...

Oh Elaine, I'm sorry. The medication game is so frustrating and stressful. Here's hoping the Depakote works quickly and you don't have to add another med. Hugs my friend.

Holli said...

Yuck. I just hate this for you -and for Sophie. And that after everything you all have been through, you still have to deal with this.

I'll be following you guys on this -hoping it will eventually stabilize like before.

Adesta said...

I'm so sorry to hear this Elaine!! I will keep you all in my prayers that these are just simply withdrawal seizures and that soon these will subside and everything gets back to what is your normal. {hugs}

blogzilly said...

What happens to her progress as you see the increase in the seizures? Do you lose it? Does she go backwards? Regress? Stall out? Does it harm her to just stay on the medications and not wean them at all if weaning them seems to cause the seizures to occur?

Sorry about this. Not the news any of us like to hear, especially you.

Pardon my language, but seizures can fuck right off. I'm sick to death of them, leukemia, Fragile X, Downs, CP, Autism, etc. etc., and all this other bullshit in our kids lives.

They don't deserve this.

Sophie's Story by Elaine said...

They don't seem to be affecting her development...whew!!!

The reason we are weaning the Dilantin is because this is her third relapse since surgery. We increased her Depakote the last two times and it temporarily worked. But temporary is not cutting it. So I am hoping this is a more permanent solution.

We have only made one decrease in her Dilantin dose. I won't make another until they stabilize. That is how we always done it in the past. So if they don't stabilize by the end of the week, we will have to make another medication change. Either increase the Dilantin back up, increase Depakote or start a new med.

It was so hard counting the cluster last night...especially went it got up into the 20s. Bad, bad memories...ugh!!!

happy's mommy said...

Oh Elaine...I'm SO sorry. That totally broke my heart...a cluster 20 strong. I wish I could wish it all away...

(((((((hugs)))))))))

Anonymous said...

Sorry isn't enough, but no other word will do either. I'm sure they will find the magic combination. Till then all our love and prayers are with you and our Sophie.

Love,
Aunt Barbie

Liz said...

I agree with your Aunt, but I am sorry anyway!

I hate that you are having to consider fully re-entering the med merry-go-round. I hate that this is happening to her. And I hate seizures.

We are just starting Maddie on Banzel. We have very few left to try. But in the first 5 days, it has been encouraging.

I am so thankful they are not affecting Sophie's development. I wish that was true for Maddie. We are just stuck stuck stuck here.

Thinking of you guys and sorry you are going through this still!

MJStump said...

Oh Elaine,

I am all teary right now from reading your post. I'm so sorry you are seeing what looks like seizures.

I can only imagine how scary that must be for you all. Especially seeing the number of clusters increasing to the 20s.

Very glad to hear that her development has not been affected. Sophie is so strong and you all have been through so much...this just has to be resolved someway, somehow.

You are always in our thoughts and prayers!

Love and lots of hugs to you all!

Anita said...

Hi Elaine,

So sorry, since the day of surgery it is what we dread most that we will be back to the place where we started.I am glad it is not affecting her development. I am hoping you get control soon.

Anita

Anonymous said...

Ugh, Elaine, we are playing the medication game too. Trevor is on Vimpat...new since his inpatient EEG. Our neuro said that he has seen good results with it. Trevor has made it to the max dose for his size, and we have seen some improvement, although, not seizure free. We just increased Keppra to go with it...had a seizure free day today:) Our next step is to add Topamax.

I hate the seizures, but I am still grateful for the surgery. I know he would never be where he is now without it. I know you feel the same way...I can hear it in your posts and see it in Sophie's pictures. I know that we all hope that our kids will be seizure free forever.......

Hugs,
Sheila

Reagan Leigh said...

Since Reagan became seizure free she has done some things that certainly resemble seizures to us...but on the EEGs they never presented as seizures and therefore the doctor said they were NOT seizures. It seems strange that they would automatically assume they are seizures. I'm hoping they go away on their own. I hate that she's having to start yet another medication!

Katie said...

Vimpat has been a really good drug for some of our friends; I hope that Vimpat + Depakote is a good combo for Sophie.

Oh how I wish I didn't understand and relate to everything you write. We IS Mother-Sisters are a rare breed, and all so special to me.

<3 <3 <3